Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 96, NWS La Crosse, WI

August 13, 2019Howard County, Mitchell County, Iowa; Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 13, 2019, 5:42 PM CDT for Howard County, Mitchell County, Iowa; Mower County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 5:42 PM CDT (22:42 UTC)
Expired
Aug 13, 2019, 6:17 PM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Howard County, IA, Mitchell County, IA, Mower County, MN

The radar

The La Crosse radar (KARX), 128 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:50 PM CDTHAIL 1.252 S Rose Creek, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

247 
WUUS53 KARX 132242
SVRARX
IAC089-131-MNC099-132330-
/O.NEW.KARX.SV.W.0096.190813T2242Z-190813T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
542 PM CDT Tue Aug 13 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mitchell County in north central Iowa...
  Northwestern Howard County in northeastern Iowa...
  Southwestern Mower County in southeastern Minnesota...

* Until 630 PM CDT.

* At 542 PM CDT, a severe thunderstorm was located near Adams, or 12
  miles southeast of Austin, moving southeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Adams around 545 PM CDT.
  Stacyville around 550 PM CDT.
  Le Roy around 605 PM CDT.
  Riceville around 610 PM CDT.

Other locations impacted by this severe thunderstorm include Meyer,
Taopi, County Roads 56 And 5, County Roads T 54 And A 31, McIntire,
Johnsburg and Bailey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in La Crosse.

&&

LAT...LON 4366 9284 4349 9244 4327 9256 4357 9294
TIME...MOT...LOC 2242Z 296DEG 29KT 4355 9279 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

DAS
3 follow-up statements
524 
WWUS53 KARX 132307
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
607 PM CDT Tue Aug 13 2019

IAC089-131-MNC099-132330-
/O.CON.KARX.SV.W.0096.000000T0000Z-190813T2330Z/
Mitchell IA-Howard IA-Mower MN-
607 PM CDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN MITCHELL...NORTHWESTERN HOWARD AND SOUTH CENTRAL
MOWER COUNTIES...

At 605 PM CDT, a severe thunderstorm was located near Le Roy, or 17
miles northeast of Osage, moving southeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters reported 1.25 inch hal and 2 inch 
         diameter branches down 2 miles south of Rose Creek in south 
         central Mower county at 550 pm.
         

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Riceville around 610 PM CDT.

Other locations impacted by this severe thunderstorm include
McIntire, Bailey, County V 10 And 40th Street and County Roads T 54
And A 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.

&&

LAT...LON 4355 9269 4349 9244 4327 9256 4349 9274
TIME...MOT...LOC 2305Z 296DEG 29KT 4347 9256 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

DAS
378 
WWUS53 KARX 132313
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
613 PM CDT Tue Aug 13 2019

MNC099-132322-
/O.CAN.KARX.SV.W.0096.000000T0000Z-190813T2330Z/
Mower MN-
613 PM CDT Tue Aug 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOWER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4350 9264 4349 9244 4327 9256 4348 9265
TIME...MOT...LOC 2312Z 296DEG 29KT 4344 9249 

$$

IAC089-131-132330-
/O.CON.KARX.SV.W.0096.000000T0000Z-190813T2330Z/
Mitchell IA-Howard IA-
613 PM CDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN MITCHELL AND NORTHWESTERN HOWARD COUNTIES...

At 612 PM CDT, a severe thunderstorm was located near Le Roy, or 19
miles west of Cresco, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Mitchell and northwestern Howard Counties, including the
following locations... McIntire, Bailey and County V 10 And 40th
Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.

&&

LAT...LON 4350 9264 4349 9244 4327 9256 4348 9265
TIME...MOT...LOC 2312Z 296DEG 29KT 4344 9249 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

DAS
405 
WWUS53 KARX 132317
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
617 PM CDT Tue Aug 13 2019

IAC089-131-132326-
/O.CAN.KARX.SV.W.0096.000000T0000Z-190813T2330Z/
Mitchell IA-Howard IA-
617 PM CDT Tue Aug 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MITCHELL AND
NORTHWESTERN HOWARD COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.

LAT...LON 4350 9264 4349 9244 4327 9256 4348 9265
TIME...MOT...LOC 2315Z 296DEG 29KT 4342 9244 

$$

DAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:44 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 13, 1:44 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
144 PM CDT Tue Aug 13 2019

.SHORT TERM...(Tonight Through Wednesday Night)
Issued at 144 PM CDT Tue Aug 13 2019

Current water vapor imagery this afternoon showing a fairly vigorous
mid-level circulation rotating southeast through MN. Ongoing very
scattered convection already but forcing from wave is expected to
fire more scattered thunderstorms through this evening. RAP has
surface-based cape in the 2000-2500J/kg range with 0-3km bulk shear
around 25kt. Could see a few stronger storms early on in this
scenario with stronger/possibly damaging winds and some larger hail.
CAPE trails off with loss of surface heating later in the evening,
so expecting storm intensity to diminish rapidly by mid/late
evening. However, looks like scattered showers will continue into
the overnight hours with cyclonic flow aloft and weak mid-level
frontogenesis lingering.

Shower/isolated thunder chances continue Wednesday as models show a
lingering surface trough extending across areas mainly south of I-
90. In addition, looks like another weak mid-level impulse ripples
southeast across this area. NAM only showing 1000-1500J/kg of MUCAPE
with 10-15kt of shear...so just pulse type/garden-variety storms
expected. Otherwise, a cooler day on tap with highs generally in the
70-75 degree range.

High pressure builds in Wednesday night for partly cloudy and quiet
conditions. Will have to watch for areas of fog with recent
rainfall/clearing skies/light winds.

.LONG TERM...(Thursday through Tuesday)
Issued at 144 PM CDT Tue Aug 13 2019

Thursday is looking like a pleasant day as high pressure remains in
control. Under mostly sunny skies, plan on temperatures topping off
in the 70s. For Thursday night into Friday, will be watching another
mid-level trough dropping out of the Dakotas into the Upper
Mississippi River Valley. This will bring another chance of showers
and storms into the area.

Parade of embedded mid-level troughs rotate across the area in broad
long wave trough aloft through the weekend for off and on
shower/storm chances. Look for highs Sat/Sun in the mid 70s to the
lower 80s.

Decreasing shower/thunder chances look on tap for Monday and Tuesday
as mi-level/surface ridging takes place across the central
CONUS/Upper Mississippi River Valley region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1234 PM CDT Tue Aug 13 2019

Main taf concerns is if convection occurs at both RST/LSE taf sites
late this afternoon into the evening hours. Shortwave trough is
expected to move southeast over the area late this afternoon into
this evening. Convection will develop northwest of the RST/LSE taf
sites 21z today and become more widespread as the convection moves
southeast over the area. The latest hi-resolution models suggest the
convection will be mainly along and east of the Mississippi River.
At this time...will introduce showers/storms at the LSE taf site and
introduce vicinity shower at RST late this afternoon into this
evening. After 06z Wednesday...low stratus clouds develop behind the
shortwave trough and produce IFR conditions at both taf sites. With
daytime heating Wednesday morning...stratus should begin to erode in
the late morning hours or at the end of the taf period. For
now...will carry IFR conditions through the end of the taf period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...DTJ
Hazardous weather outlook, Aug 13, 12:07 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1207 PM CDT Tue Aug 13 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1207 PM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected late this afternoon through this
evening. A few storms could be strong or potentially severe from 4
pm to 10 pm. The main threats to be strong to possibly damaging
winds, hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic chances for thunderstorms from Thursday night
through Monday. It is too early to discern if severe storms would
be possible.

.SPOTTER INFORMATION STATEMENT...

Reports of strong winds and heavy rainfall would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ/Wetenkamp

In the hours before

Special weather statement, Aug 13, 12:50 PM CDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1250 PM CDT Tue Aug 13 2019

WIZ043-044-131845-
Juneau-Adams-
1250 PM CDT Tue Aug 13 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JUNEAU AND SOUTHERN
ADAMS COUNTIES...

At 1248 PM CDT, a strong thunderstorm was located 9 miles south of
Adams, or 10 miles south of Friendship, moving southeast at 15 mph.

Winds in excess of up to 40 mph and hail are possible with this
storm.

Locations impacted include...
Lyndon Station, Big Spring, Grand Marsh, Plainville, and Brooks.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4364 8989 4384 8998 4404 8960 4364 8960
TIME...MOT...LOC 1748Z 330DEG 13KT 4382 8979

DTJ
Special weather statement, Aug 13, 4:13 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service La Crosse WI
413 PM CDT Tue Aug 13 2019

MNZ086-094-132215-
Dodge-Mower-
413 PM CDT Tue Aug 13 2019

...A STRONG THUNDERSTORM WILL AFFECT MOWER AND SOUTHERN DODGE
COUNTIES...

At 411 PM CDT, a strong thunderstorm was located near Ellendale, or 9
miles south of Owatonna, moving southeast at 40 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Austin, Hayfield, Adams, Brownsdale, Lyle, Rose Creek, Lansing,
Mayville, Dexter, Oslo, Mapleview, Waltham, Elkton, Sargeant, Taopi,
Brookside Campground, and Renova.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4401 9305 4390 9268 4384 9269 4383 9267
      4368 9264 4350 9265 4350 9303 4352 9305
TIME...MOT...LOC 2111Z 306DEG 36KT 4396 9326

DAS
Local storm report, Aug 13, 5:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
510 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             6 NNW LANSING           43.82N 93.02W
08/13/2019  E1.00 INCH       MOWER              MN   LAW ENFORCEMENT

&&

DB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:48 PM CDTTornado WarningARXHoward, Mitchell23 min
Aug 13, 4:13 PM CDTSpecial Weather StatementARXMower62 min
Aug 13, 4:51 PM CDTSevere Thunderstorm WarningARXDodge, Mower54 min
Aug 13, 6:27 PM CDTSpecial Weather StatementARXWabasha33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.